Texas, 2024

Drought in Texas, January 1 to 31, 2024

January 1 to 31, 2024 · NWS SHV · 3 events in 3 counties and zones

Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of January. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of January. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly improved during the fall and early winter season months. This dryness contributed to lower than normal streamflow across area creeks, streams, and rivers through the end of January although more appreciable rainfall occurred during the final third of the month..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 31, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1101 PM CST Sun Dec 31 2023

...New AVIATION...

.UPDATE...
Issued at 1028 PM CST Sun Dec 31 2023

Minor updates made to temps based on current trends. Also,
decided to add some slight POPs overnight across portions of
Central Louisiana. Otherwise, the remainder of the forecast
remains on track. A cool front, currently located along a line
from Jacksonville TX to Shreveport to near Magnolia AR, will
continue to slowly push southward overnight. Short-term progs
continue to suggest some isolated showers will develop along the
boundary as it moves across portions of Deep East TX and adjacent
Central Louisiana between Midnight and sunrise New Years Morning.
Winds will become northeasterly in wake of the front between 7 to
10 mph by daybreak. Can't rule out some patchy fog north of I-30,
where winds will be little lighter. Expect overnight lows to range
from the low to mid 30s north of I-20, with upper 30s to lower
40s over the remainder of the area. /20/

&&

.SHORT TERM...
(This evening through Monday Night)
Issued at 257 PM CST Sun Dec 31 2023

At 20z, a cold front was located just north of the Interstate 30
corridor. Ahead of the front in the warm sector, compressional
warming combined with gusty southwest winds and warm air advection
have resulted in well-above normal temperatures. Low-level
moisture from the Gulf of Mexico will pool ahead of the front this
evening and tonight. Aloft, a shortwave trough will rapidly move
east from Eastern New Mexico and will begin to merge with a
stronger upper trough axis over the ArkLaTex approaching from the
overnight tonight and into Monday morning. This will result in an
increase in large scale forcing and likely the development of
isolated to widely scattered showers along the frontal boundary
in Louisiana and East Texas south of Interstate 20 between
midnight and daybreak Monday. There is quite a bit of variance
among the models regarding how far north precip will develop. The
GFS/ECMWF keep the CWA dry. The NAM and the high-resolution CAMS
generally develop some precip as far north as Nacogdoches and
southern Cherokee Counties, and this forecast favors the higher-
res, short-range models. PoPs will only be in the slight-chance to
low-end chance category. Any showers that do develop are expected
to exit the area to the southeast by mid to late morning.

Surface winds will eventually shift to the northeast behind the
frontal passage and will increase to around 10 kts for most of
Monday. These winds are expected to advect some drier and
significantly cooler air into the region. Daytime highs should be
slightly below normal on Monday, and widespread sub-freezing temps
should return Monday night/Tuesday morning except for maybe the
southernmost portions of Deep East Texas. After the showers exit
the region Monday morning, no additional precip chances are
expected through at least sunrise Tuesday.

CN

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 257 PM CST Sun Dec 31 2023

An increasingly progressive weather pattern is expected during the
first week of the new year with a few chances of beneficial rainfall
as a result of this pattern. The first opportunity will come by late
Tuesday into Tuesday night and early Wednesday as the next shortwave
and associated cold front shift into the region. Ahead of the front,
look for seasonable temperatures on Tuesday with high temperatures
generally ranging through the 50s across the majority of the region.
Showers will really begin to increase and expand in coverage by the
evening and overnight hours with some embedded thunderstorms south
of I-20. This convection will linger into Wednesday morning before
exiting the area by the afternoon with slightly cooler post-frontal
temperatures.

A brief dry spell will return for Thursday and Thursday night with
an upper-level ridge building across the mid-section of the country.
This will allow for slightly warmer temperatures through late week
ahead of the next trough and cold front set to arrive late Friday
into Friday night. This front will bring another round of showers
and thunderstorms on Friday into early Saturday before dry weather
returns for the remainder of the weekend. Temperatures will still
maintain near seasonal averages from late week into the weekend,
perhaps slightly below normal in northern zones in wake of Friday
night's cold front. Fortunately, severe weather does not appear to
be a concern with either of these weather systems during this first
week of the new year.

/19/

&&

.AVIATION...
(06Z TAFS)
Issued at 1058 PM CST Sun Dec 31 2023

For the 01/06z TAFS...VFR conditions with scattered high clouds
except at our East Texas sites. A cool front, currently near a
line from Jacksonville TX to Shreveport to Magnolia AR, will
continue to slowly push south across the TAF sites tonight. Low
VFR cigs will develop ahead of the boundary, with MVFR cigs and
possible light rain at KLFK after midnight. Clear skies should
return into the region during this TAF period in wake of the
frontal boundary. Winds will become northeasterly behind the front
between 7 to 10 mph, with gusts up to 20 mph possible. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  39  53  32  56 /  10   0   0   0
MLU  38  52  26  55 /  10   0   0   0
DEQ  30  50  26  50 /   0   0   0   0
TXK  34  49  28  51 /   0   0   0   0
ELD  32  50  25  52 /   0   0   0   0
TYR  39  54  34  56 /  10   0   0  20
GGG  38  54  30  56 /  10   0   0  10
LFK  45  57  34  59 /  30  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....19
AVIATION...20
Hazardous weather outlook, Dec 31, 2:25 PM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
225 PM CST Sun Dec 31 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-012030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
225 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A series of disturbances will bring widespread showers and embedded
thunderstorms to the region late Tuesday through early Wednesday and
once again on Friday into Friday night. However, no hazardous weather
is expected with either of these weather systems with just beneficial
rainfall to start the new year.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sabine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Drought Monitor
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158974, 1158975, 1158976.